Alert archive / West Virginia / Flash Flood Warnings in 2022
Flash Flood Warning 42, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 18, 2022, 8:55 AM EDT for 6 counties in West Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2022, 8:55 AM EDT (12:55 UTC)
- Expired
- Jul 18, 2022, 12:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cabell County, WV, Kanawha County, WV, Lincoln County, WV, Mason County, WV, Putnam County, WV, Wayne County, WV
The radar
The Charleston,WV radar (KRLX), 49 km from the middle of the area, began a volume at 12:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 9:23 AM EDT | FLASH FLOOD | 3 Ese Huntington, WV | GREEN VALLEY FIRE DEPARTMENT HAS WATER IN IT. HIGH WATER ALSO ACROSS ROUTE 10. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 471 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
209
WGUS51 KRLX 181255
FFWRLX
WVC011-039-043-053-079-099-181600-
/O.NEW.KRLX.FF.W.0042.220718T1255Z-220718T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
855 AM EDT Mon Jul 18 2022
The National Weather Service in Charleston has issued a
* Flash Flood Warning for...
Cabell County in central West Virginia...
West Central Kanawha County in central West Virginia...
Northwestern Lincoln County in central West Virginia...
Southwestern Mason County in western West Virginia...
Southwestern Putnam County in western West Virginia...
Northeastern Wayne County in western West Virginia...
* Until noon EDT.
* At 855 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.8 and 1.4 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Huntington, Nitro, Hamlin, Proctorville, Beech Fork State Park,
Hurricane, Barboursville, Milton, Ona, Culloden, Teays Valley,
West Hamlin, Salt Rock, Pea Ridge and Lavalette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3844 8238 3845 8233 3847 8231 3862 8207
3841 8183 3816 8234 3836 8250
FLASH FLOOD...RADAR INDICATED
$$
SL2 follow-up statements
958
WGUS71 KRLX 181444
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1044 AM EDT Mon Jul 18 2022
WVC011-039-043-053-079-099-181600-
/O.CON.KRLX.FF.W.0042.000000T0000Z-220718T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabell WV-Kanawha WV-Lincoln WV-Mason WV-Putnam WV-Wayne WV-
1044 AM EDT Mon Jul 18 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON EDT TODAY FOR
CABELL, WEST CENTRAL KANAWHA, NORTHWESTERN LINCOLN, SOUTHWESTERN
MASON, SOUTHWESTERN PUTNAM AND NORTHEASTERN WAYNE COUNTIES...
At 1044 AM EDT, Doppler radar indicated heavy rain from earlier
thunderstorms occurred across the warned area. Between 0.8 and 1.4
inches of rain have fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Huntington, Nitro, Hamlin, Proctorville, Beech Fork State Park,
Hurricane, Barboursville, Milton, Ona, Culloden, Teays Valley,
West Hamlin, Salt Rock, Pea Ridge and Lavalette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Report flooding to the National Weather Service by calling toll
free, 800 401 9535, when you can do so safely.
&&
LAT...LON 3844 8238 3845 8233 3847 8231 3862 8207
3841 8183 3816 8234 3836 8250
FLASH FLOOD...RADAR INDICATED
$$
SL444
WGUS71 KRLX 181553
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
1153 AM EDT Mon Jul 18 2022
WVC011-039-043-053-079-099-181603-
/O.EXP.KRLX.FF.W.0042.000000T0000Z-220718T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cabell WV-Kanawha WV-Lincoln WV-Mason WV-Putnam WV-Wayne WV-
1153 AM EDT Mon Jul 18 2022
...FLASH FLOOD WARNING WILL EXPIRE AT NOON EDT TODAY FOR CABELL,
WEST CENTRAL KANAWHA, NORTHWESTERN LINCOLN, SOUTHWESTERN MASON,
SOUTHWESTERN PUTNAM AND NORTHEASTERN WAYNE COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
A Flood Watch remains in effect until 800 PM EDT Monday for portions
of northeast Kentucky, southeast Ohio and West Virginia.
LAT...LON 3844 8238 3845 8233 3847 8231 3862 8207
3841 8183 3816 8234 3836 8250
$$
SLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 6:56 AM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Jul 18, 6:56 AM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
656 AM EDT Mon Jul 18 2022
.SYNOPSIS...
A low pressure system drags a cold front across late today into
tonight. High pressure Tuesday. Next cold front Wednesday
night, followed by high pressure to end the work week.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 655 AM Monday...
Due to continued concerns of flooding today, have extended the
Flood Watch through this evening. The current forecast is
generally on track with no significant changes needed at this
time.
As of 425 AM Monday...
Rain showers, and a few thunderstorms, are moving across the
western half of the CWA this morning. More widespread showers
and storms are expected to develop during the day as an upper
level trough shifts east overhead and slowly drags a front
towards the area. Moisture remains high today, with
precipitable water values in the 1.5-2.25" range. This is likely
to result in heavy rainfall within storms. A marginal risk of
excessive rainfall is present across the area as training storms
may lead to flooding. Additionally, locations that received
higher rainfall amounts on Sunday may be susceptible to
flooding again today. Shower and storm activity is expected to
diminish from northwest to southeast after the front passes
through late today into tonight; however, some activity should
persist along and near the mountains until the axis of the
trough pushes east of the area on Tuesday.
Cloud cover will keep temperatures below normal during the day,
with highs expected to be in the mid 70s to low 80s in the
lowlands, and upper 60s to mid 70s in the mountains. Tonight,
low temperatures will be in the 60s across the area.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 345 AM Monday...
The trough and front push east of the area on Tuesday. The
trough may linger close enough to allow for a few showers in our
southern and eastern counties into the afternoon, while
clearing works into the remainder of the area. It should remain
dry across the area Tuesday night through at least Wednesday
morning. As the next front and upper trough approaches through
the Midwest, we may see a few showers become possible in our
Ohio counties by late Wednesday afternoon or early evening.
Fairly widespread showers and thunderstorms appear likely
Wednesday evening and night as the front passes through - some
heavy rain will be possible, but hopefully things will be
progressive enough to mitigate water issue concerns. Models seem
to be in fairly good agreement that the upper-level trough and
surface front will mostly clear the area by the end of the
period, though the front may weaken, with a very gradual wind
and not much in the way of a cool-down behind it.
Tuesday's temperatures will be around normal, reaching mid to upper
80s in the lowlands and 70s to low 80s along the mountains. SW'ly
breezes ahead of the front should allow for a hot day on Wednesday,
with lower elevation highs in the lower 90s, with upper 70s and 80s
in the mountains.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 415 AM Monday...
An upper trough remains over the eastern CONUS into Friday, but
some low-level dry air and surface high pressure building into
the area should result in quieter weather from later Thursday
through Friday night. We will remain under some upper-level
WNW'ly flow on the northeast side of the ridge over the southern
US, which will likely send a couple shortwaves our way late in
this period and beyond. Models are in reasonable agreement on
the first shortwave passing on Saturday, bringing a risk for
showers and storms, but moisture and storm coverage look iffy,
so POPs were kept on the low side for now. Disagreement
increases among the deterministic models on whether the next
disturbance crosses the area Sunday or Monday - but enough
ensemble members show fairly widespread QPF to go solid chance
POPs across the CWA on Sunday.
As mentioned in the short term discussion, there will not be much of
a cool down behind the Wednesday night front, though highs on
Thursday may drop a few degrees and be close to normal. Temperatures
look to remain near to above normal into the weekend, absent any
significant surface fronts with any of the shortwaves.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 655 AM Monday...
VFR conditions are expected to deteriorate as showers and
storms continue to move through the area ahead of a cold front
today. MVFR ceilings are generally expected to develop, and
periods of IFR or worse visibilities will be possible due to
heavy rainfall within storms. Showers and storms will decrease
west to east this evening into tonight. While there may be a
period of improved conditions following the end of
precipitation, Conditions are expected to deteriorate once again
with fog or low ceilings late in the period.
Southwest to westerly winds will be around 6-12KTs, with some
15-20KT gusts possible in the afternoon. Calm to light winds are
then expected overnight.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...
FORECAST CONFIDENCE: Medium.
ALTERNATE SCENARIOS: Timing of showers/storms and associated
restrictions may vary. Extent/intensity of fog overnight may
also vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
EDT 1HRLY 07 08 09 10 11 12 13 14 15 16 17 18
CRW CONSISTENCY H H H H M H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H H H M M M M H H M H
EKN CONSISTENCY M M H H H H H H H H M H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H M H H H M H H H H
AFTER 12Z TUESDAY...
IFR stratus and/or fog possible into Tuesday morning.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flood Watch through this evening for WVZ005>011-013>020-
029>032.
OH...Flood Watch through this evening for OHZ066-067-075-076-
083>087.
KY...Flood Watch through this evening for KYZ101>103-105.
VA...None.
&&
SYNOPSIS...FK/JLB
NEAR TERM...JLB
SHORT TERM...FK
LONG TERM...FK
AVIATION...JLBHazardous weather outlook, Jul 18, 4:47 AM EDT, 4 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 447 AM EDT Mon Jul 18 2022 VAZ003-004-WVZ024>028-033-034-039-040-515>526-190900- Dickenson-Buchanan-Mingo-Logan-Boone-Clay-Braxton-McDowell-Wyoming- Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 447 AM EDT Mon Jul 18 2022 This Hazardous Weather Outlook is for southwest Virginia, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southeast West Virginia and southern West Virginia. .DAY ONE...Today and Tonight. Heavy rainfall from showers and thunderstorms will cause an increased risk for flash flooding today. There is a marginal risk for excessive rainfall today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A marginal risk of severe weather is present for Wednesday, with isolated severe storms capable of producing damaging winds and hail. There is also a marginal risk for excessive rainfall on Wednesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ029>032-190900- Gilmer-Lewis-Harrison-Taylor- 447 AM EDT Mon Jul 18 2022 ...FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING... This Hazardous Weather Outlook is for portions of central West Virginia and northern West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. In addition, severe thunderstorms are possible this afternoon and evening. Damaging wind gusts are the primary hazard. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A marginal risk of severe weather is present for Wednesday, with isolated severe storms capable of producing damaging winds and hail. There is also a marginal risk for excessive rainfall on Wednesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-190900- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge- 447 AM EDT Mon Jul 18 2022 ...FLOOD WATCH IN EFFECT UNTIL 8 AM EDT THIS MORNING... This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A slight risk of severe weather is present for Wednesday, with isolated to scattered severe storms capable of producing damaging winds and hail. There is also a marginal risk for excessive rainfall on Wednesday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 9:13 AM EDT | Special Weather Statement | RLX | Braxton, Calhoun, Doddridge, Gilmer, Harrison, Lewis and 2 more | 47 min |
| Jul 18, 9:48 AM EDT | Flash Flood Warning | RLX | Wayne | 3 hr |
| Jul 18, 5:11 PM EDT | Flash Flood Warning | RLX | Cabell, Wayne | 113 min |
Nearby
Flash Flood Warnings in West Virginia, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.